Tornadoes · United States · Nebraska · 2008

EF2 tornado, Gretna to Millard, Nebraska, June 8, 2008

From Gretna to Millard, this EF2 tornado ran 10.8 miles across Sarpy and Douglas counties on June 8, 2008, touching down at 2:10 AM CDT and reaching 440 yards wide. It killed nobody and injured 3.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 8, 2008
Touchdown
2:10 AM CDT (07:10 UTC)
Lifted
2:25 AM CDT (07:25 UTC)
On the ground
15 minutes
Path length
10.8 miles (17.4 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
3
Counties
Sarpy and Douglas counties
Touchdown point
41.138, -96.275
Lift-off point
41.228, -96.119
Record number
0806080110-01

What the Weather Service recorded

As one unseasonably strong upper level system lifted into Canada another one dropped down behind it across the northern Plains. This caused surface low pressure to develop over northeast Kansas along a cold front that was crossing the plains. This in turn caused the front to slow down as it moved into southeast Nebraska and southwest Iowa. A small line of thunderstorms that had developed along the front moved ahead of it and encountered a strong low level jet. The combination of the low level jet, and a warm front that extended east of the low, strengthened the line segment just to the southwest of Omaha and causing it to bow out. In turn a few quick moving spin-up circulations and 2 tornadoes developed as the bow echo crossed the Omaha area. Although these tornadoes hit in the middle of the night and caused significant damage in the Omaha area, there were no deaths or serious injuries with the storm. The system also produced areas of heavy rain which caused some flash flooding and then eventual river flooding.

This was the first touchdown of 2 tornadoes that hit the Omaha metro area this night. Tornado number 1 started just southeast of 232ND and West Angus Road about a mile west of Gretna. A garage was demolished at this point, suggesting EF1 damage. The tornado moved east northeast at 45 mph and produced scattered EF0 damage in Gretna with tree and shingle damage noted. From there tornado number 1 continued northeast to near 156th and Giles Road. EF 2 damage was noted just southwest of that point with major roof damage to a home. The tornado then crossed over into the Millard area of Douglas county where it continued for about 3 more miles before merging with tornado number 2. Tornado 1 also caused EF2 damage in Douglas county with much of it concentrated in the vicinity of 137th and Y Streets.||The tornadoes spun up on the leading edge of a bow echo that gathered strength as it raced through the Omaha metropolitan area. More than 500 homeowners reported damage from the storm and OPPD reported that 13,800 customers lost power.

This is the second tornado to cause damage to the Omaha metro area this night. Tornado number 2 first touched down just southwest of 204th and Q Streets and produced EF1 damage to the roof and decking of a home. The tornado produced mainly EF0 damage as it moved east, passing just south of Zorinsky Lake and just southeast of Oak View Mall. Tornado number 2 then merged with tornado number 1 near 132nd and Westwood Lane and then continued on to around 114th and Shirley Streets. Minor structure damage, tree damage and lifted shingles compromised most of the damage with this tornado. Although the track of this tornado in Douglas county was longer than Tornado number 1, the more significant damage occurred with the first tornado.||The tornadoes spun up on the leading edge of a bow echo that gathered strength and raced through the Omaha metropolitan region. OPPD stated that 13,800 customers lost power from the storm. More than 500 home owners reported damage.

This is the continuation of tornado number 1 (of 2) to hit the Omaha metro area this night. Tornado number 1 crossed over from Sarpy county near 144th and Harrison Streets before merging with tornado number 2 just east of 132nd and Westwood Lane. From there the merged tornado continued northeast to near 114th and Shirley Streets. Tornado number 1 traveled at about 50 mph in Douglas county. Tornado number 1 produced EF2 damage in both Douglas and Sarpy counties. Although tree and roof damage was noted along most of the track, the area hardest hit in Douglas county was around 137th and Y Streets. A few homes had their roofs completely blown off in this area, while others had significant roof and siding damage. The tornado then hit a Walmart, Sams Club and Home Depot causing damage to each of those businesses after it crossed L Street.||Tornado number 1 first set down just southeast of 232nd and West Angus Road about a mile west of Gretna in Sarpy county. It traveled about 8 miles in Sarpy county before crossing into Douglas county.||The tornadoes spun up on the leading edge of a bow echo that gathered strength and raced through the Omaha metropolitan region. OPPD reported that 13,800 customers lost power from the storm. In total, more than 500 homeowners reported damage from the storm and according to FEMA, 7 homes were destroyed and 21 others sustained major damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 04:14 UTC and running to 11:00 UTC.

Issued (UTC)ExpiredProductOffice
21:00 UTC16:12 UTCFlash Flood WatchOAX
21:25 UTC04:14 UTCTornado WatchOAX
04:14 UTC11:00 UTCSevere Thunderstorm WatchOAX
07:22 UTC08:00 UTCSevere Thunderstorm WarningOAX
07:26 UTC07:36 UTCTornado WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 06:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 7, 2:45 PM CDT, 11 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 2:45 PM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT SAT JUN 7 2008

.DISCUSSION...

A STATIONARY FRONT WAS LOCATED ACROSS NORTHEAST NEBRASKA AND
NORTHWEST IOWA AT 18Z. SOME CONVECTION WAS TRYING TO GET GOING
IN NORTHWEST IOWA ALONG THE FRONT. 18Z OAX UA SOUNDING SHOWED
GOOD CAP IN PLACE SOUTH OF THE FRONT. ANOTHER BOUNDARY WAS OVER
SOUTH CENTRAL NEBRASKA WHERE A SEMI-DRY-LINE ARCED FROM LOW
PRESSURE NEAR KGRI TO JUST SOUTH OF KOLU THEN INTO NORTH CENTRAL
KANSAS. LATEST THINKING IS FOR CAP TO HOLD OFF CONVECTION IN
EASTERN NEBRASKA UNTIL VERY LATE THIS AFTERNOON OR THIS EVENING
THEN SHIFT SLOWLY SOUTH WITH FRONT TONIGHT. PLENTY OF MOISTURE IN
PLACE ACROSS THE AREA TODAY AND TONIGHT WITH PRECIP WATER VALUES
OF 2 INCHES OR BETTER OVER THE AREA LATE TONIGHT. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF THE CWA TONIGHT INTO SUNDAY.

MODELS SUGGEST MOST OF THE ACTIVITY WILL SHIFT SOUTH SUNDAY AND
SUNDAY NIGHT WITH SOUTHERN PORTIONS OF THE CWA LOOKING TO HAVE
BEST CHANCE FOR HEAVY RAIN DURING THAT TIME. HAVE GENERALLY
TRENDED TOWARD THE 12Z GFS FOR MONDAY AND TUESDAY WITH A BREAK
FROM THE HEAVIER RAIN AS SHORT WAVE RIDGING DEVELOPS IN ADVANCE
OF THE NEXT STRONG CLOSED UPPER LOW COMING INTO THE NORTHWEST
CONUS.

IN THE EXTENDED PERIOD...THE NORTHWEST CONUS UPPER LOW EXPECTED TO
BE THE MAIN FACTOR EARLY IN THE EXTENDED PERIOD WITH A CONTINUED
CHANCE OF PRECIP FOR THE AREA AS IT DEEPENS A TROUGH OVER THE
CENTRAL PLAINS AND TRACKS INTO SOUTH CENTRAL CANADA THROUGH
FRIDAY. BEYOND THAT MODELS DIVERGE WITH ECMWF MAINTAINING UPPER
HIGH PRESSURE RIDGE OVER THE SOUTHERN CONUS AND BECOMING MORE
ZONAL WITH THE NORTHERN STREAM FLOW.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.

CDFNT S OF OFK IS EXPECTED TO MOVE SLOWLY S TONIGHT.  THERE IS MAJOR
UNCERTAINTY ABOUT WHEN TSTMS WILL FIRE.  THERE IS STILL SOME CHC
NORTHEAST NEB WILL DEVELOP THIS AFTN.  OMA AND LNK MORE LIKELY 04Z
TO 14Z AS A WAVE EJECTING FROM SRN RCKYS APPROACHES THE AREA.  THIS
WILL ENHANCE LLJ AND COOL TEMPS ALOFT.  THIS WILL AID TSTMS AND TEND
TO DRIVE THE FRONT SOUTH.  EXPECT FAIRLY NARROW BAND OF
TSTMS...POSSIBLY STRONG TO SVR...NEAR FRONT.  MVFR CIGS SHOULD
PREVAIL N OF THIS BAND.  THUS TIMING CHANGES IS DIFFICULT FOR BOTH
OMA AND LNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/POLLACK
Hazardous weather outlook, Jun 7, 4:23 PM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 PM CDT SAT JUN 7 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
423 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE
PRIMARY HAZARDS. AN ISOLATED TORNADO IS POSSIBLE.

MINOR TO MODERATE FLOODING ALONG RIVERS AND STREAMS WILL CONTINUE
FOR THOSE LOCATIONS IN FLOOD. FOR SPECIFIC DETAILS CHECK THE
LATEST FLOOD STATEMENTS. ADDITIONAL FLOODING MAY RESULT FROM
THUNDERSTORMS TONIGHT. A FLASH FLOOD IS IN EFFECT.

A COLD FRONT OVER NORTHEAST NEBRASKA WILL GRADUALLY SAG SOUTH INTO
EAST CENTRAL NEBRASKA AND WESTERN IOWA TONIGHT. THUNDERSTORMS WILL
DEVELOP IN THE VICINITY OF THE COLD FRONT LATE THIS AFTERNOON.
THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TONIGHT AS AN UPPER
LEVEL DISTURBANCE ENTERS THE REGION. INSTABILITY AND SHEAR ALONG
WITH A FRONTAL BOUNDARY WILL FAVOR SEVERE WEATHER AND HEAVY RAIN
OVER THE OUTLOOK AREA THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF INTERSTATE 80...AS
THE COLD FRONT CONTINUES TO TRACK SLOWLY SOUTHEAST. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE CHANCE OF STORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
MAY LINGER INTO SUNDAY EVENING.

MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 7, 10:14 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1014 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 E MONDAMIN            41.71N 95.98W
06/07/2008  E0.88 INCH       HARRISON           IA   PUBLIC

0920 PM     HAIL             4 N MAGNOLIA            41.75N 95.87W
06/07/2008  E0.75 INCH       HARRISON           IA   PUBLIC

&&

LANDSVORK
Local storm report, Jun 7, 10:21 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1021 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             3 SW PETERSBURG         41.82N 98.12W
06/07/2008  E0.75 INCH       BOONE              NE   LAW ENFORCEMENT

&&

RCHERMOK
Local storm report, Jun 7, 11:32 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             OAKDALE                 42.07N 97.97W
06/07/2008  E0.75 INCH       ANTELOPE           NE   CO-OP OBSERVER

&&

MAYES
Local storm report, Jun 8, 12:09 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1209 AM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             12 NE ALBION            41.81N 97.84W
06/07/2008  E0.88 INCH       BOONE              NE   LAW ENFORCEMENT

&&

RCHERMOK
Local storm report, Jun 8, 1:18 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 AM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             STAPLEHURST             40.97N 97.17W
06/08/2008  E0.75 INCH       SEWARD             NE   LAW ENFORCEMENT

&&

MAYES
Local storm report, Jun 8, 1:21 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
121 AM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             SEWARD                  40.91N 97.10W
06/08/2008  E1.75 INCH       SEWARD             NE   LAW ENFORCEMENT

&&

MILLER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

4.8 hours after it, 21 km from the path. June 8, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 76 joules per kilogram, CIN -435, lifted condensation level 823 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 14 square meters per square second, 0 to 6 km bulk shear 70 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-435 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The radar

The Omaha radar (KOAX), 21 km away, was scanning. The volume nearest the touchdown began at 07:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
07:15 UTCTSTM WND GST 63GretnaSarpy, NE
07:20 UTCTSTM WND DMGOmahaDouglas, NE10 INCH DIAMETER TREE LIMB DOWNED AT 120TH AND BLONDO.
07:27 UTCTSTM WND DMGOmahaDouglas, NEPART OF ROOF TAKEN OFF WALMART. POSSIBLE TORNADO.
07:28 UTCTSTM WND DMGOmahaDouglas, NEHOME DAMAGED NEAR 136TH AND Y STREETS. POSSIBLE TORNADO. PEOPLE TRAPPED IN HOME.
07:29 UTCTORNADOMillardDouglas, NETORNADO TOUCHDOWN CAUSED TREE AND HOUSE DAMAGE IN THE MILLARD AREA.
07:35 UTCTSTM WND GST 70OmahaDouglas, NENEAR 72ND AND GROVER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 8, 2008

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 82:12 AM CDTEF1Douglas, NE8.1440
June 82:20 PM EDTEF1Osceola, MI5.3880
June 83:45 PM EDTEF1Eaton, MI9.71501
June 83:59 PM EDTEF1Ingham, MI0.5150
June 83:35 PM CDTEF0Taylor, IA1.370$50,000
June 84:55 PM EDTEF1Lee, FL5.3301$100,000
June 84:10 PM CDTEF1Marshall, IA1.075$30,000
June 87:30 PM CDTEF1Wapello, IA2.1100$75,000
June 89:15 PM CDTEF0Briscoe, TX0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.